Mon | May 29, 2017

Dear Doc | Sex with my boyfriend hurts

Published:Sunday | April 30, 2017 | 4:00 AM

Q Doc, I have a sexual problem that I don't think any other woman has. I am so embarrassed to admit this, but I feel terrible pain in the lower part of my belly every time I orgasm.

I have a pretty active sex life, and my regular boyfriend is a good lover. But I must tell you that from time to time I might meet a handsome man in one of the hotels on the north coast (which I visit in the course of my job) and agree to spend the night with him.

I enjoy sex a lot, Doc. But in the last few years, there has been a disturbing trend! Usually, I find that I am having a great time, then I build up to the moment of climax and just as it hits - boom! I get sudden severe pain in the abdomen, and also sometimes in my bottom.

What could be the cause of this, Doc? Could it be cancer?

A No, this does not suggest cancer at all. It is a problem that is far more common than you might think. A new survey out of Europe has found that about one in eight women sometimes get sudden, severe pain at the moment of orgasm.

This pain (medically known as dysorgasmia) occurs in the lowest part of the stomach, or in the rectum, or sometimes in the head (headache). Fortunately, it lasts only for about half an hour or less in most cases.

Why does it happen? Well, female orgasms are a pretty dramatic (but poorly understood) phenomenon. A lot of things happen, including a sort of spasm in the blood vessels. There is also intense activity in the nerves. These changes normally cause great pleasure for the woman. But sometimes things go wrong, and she feels intense pain instead.

So what is happening to you is not too unusual. But I think you should get a check-up from a doctor, preferably a gynaecologist, just to make sure that nothing structurally is wrong.

Can she treat you? Well, I guess she will recommend some strong painkillers to be taken an hour or so before sex, if possible.

I do not know how old you are, but if you're over or about the age of 35, it could be that this symptom has been triggered by a decrease in your female hormones. So it might be worth going on hormone replacement therapy for a while.

Another approach has been tried by a team of doctors in England, who have successfully treated a small group of women with an antidepressant medication called amitriptyline.

But the very good news is that many women who experience pain during orgasm do tend to get better after a few months. So with luck, your pain may vanish before too long. Let us hope so.

 

I cheated on my wife

 

Q Doc, I am a man who needs to confess something. Fifteen years ago I cheated on my lovely wife; just once.

I do not know why I did it. I had been drinking, and the girl was very beautiful. But I guess that is no excuse.

The thing is, Doc, I love my wife and she loves me. Our marriage is great, but I still feel very bad about what I did. Do you think I should confess to my wife? It would certainly make me feel better.

A Well, it wouldn't make her feel better! In fact, I expect she would be quite devastated by your revelation. Most women are very upset by a husband's confession of adultery. Some of them become very depressed and tearful as they cannot understand why a man would do this awful thing.

So, I beg you not to tell her. Obviously, you have reached a stage in your life where you want to confess your sin. But the proper person to do this with would be a minister of religion or a therapist.

Do not place this heavy load on your poor wife.

 

What are fibroids?

 

Q In the last five years, I have found sex with my husband very uncomfortable. So I went to a doctor, who told me I had something called fibroids. Now she is sending me to a gynecologist.

But what are fibroids? Is it cancer?

A No, it is not cancer. Fibroids are little swellings in the wall of the womb. They are extremely common in Jamaica.

The swellings are made of fibrous and muscle tissue, and they can be very small, or as big as a cricket ball.

If they are not symptomatic, they can be left alone. But in your case, they are obviously causing difficulties during sex. So the gynecologist will offer you treatment.

Possible treatments include:

- Complete removal of the womb (hysterectomy).

- Surgical removal of the fibroid from the womb (myomectomy).

- Embolisation - blocking the blood supply to the fibroid so that it shrinks.

- Hormone treatment.

Be guided by the gynocologiost. Good luck with getting your sex life back to normal.

 

My girlfriend makes me pull out during sex

 

Q Whenever I have sex with my girlfriend, she urges me to pull out at the very last second. This is very frustrating!

Any ideas, Doc?

A I'm sure it is frustrating - maybe for both of you. But more important, this is a very risky way of avoiding conception!

All too often, there is just a little bit of 'man-fluid' left behind, and the result is likely to be a pregnancy. So please try and persuade your girlfriend that you both should be using a more reliable form of contraception, like the Pill or a condom.

 

Multiple orgasms

 

Q I am a woman who needs several orgasms in a session, but my husband thinks I should be satisfied with just one!

Who is right, Doc?

A Well, a lot of women do prefer to have two or three orgasms (sometimes many more) during a single session of sex. You can tell him that I say this is a medical fact!

However, if he won't or can't oblige, it might be a good idea to buy yourself a vibrator. These can now be bought very cheaply over the Internet.

 

Viagra blurring my vision

 

Q Doctor, I am a 39-year-old man and I have been using quite a lot of Viagra recently, because, sad to say, I have partly lost my nature.

But on the last three occasions that I have taken it, I have noticed a problem with my vision. What could that be?

A Viagra is a very effective drug, as you may have discovered.

However, it does also affect the back of the eye. Many men notice a slight blue discolouration in their vision. Fortunately, this does not matter.

But sometimes it's more serious and does occasionally cause severe eye problems, and even blindness. It is known for provoking a very bad eye condition called non-arteritic anterior ischemic optic neuropathy, or NAION.

So please, stop taking it immediately! You should not use it again until you have checked with an eye doctor, who will examine the inside of your eyes and tell you what is going on. Make sure you tell him you are on Viagra.

deardoc@gleanerjm.com